Resource Logo
NLM AIDSLINE

Pancreatitis during intravenous pentamidine therapy in an AIDS patient with prior exposure to didanosine.




 

Ann Pharmacother. 1994 Sep;28(9):1025-8. Unique Identifier : AIDSLINE

OBJECTIVE: To report a case of an HIV-positive man who received sequential didanosine and pentamidine treatment and subsequently developed acute clinical pancreatitis. CASE SUMMARY: In June 1992 didanosine 200 mg po bid was initiated in a 30-year-old man with AIDS. After a 22-week course of didanosine, the patient was hospitalized and didanosine was discontinued on day 4. The patient then received 8 days of treatment for a presumed Pneumocystis carinii pneumonia (PCP) with pentamidine 4 mg/kg/d iv. As the patient responded clinically to therapy, he was discharged home to complete a 21-day course of pentamidine. On day 14 of therapy, the patient experienced nausea, vomiting, diarrhea, fatigue, and was hypotensive. The dosage of pentamidine was reduced by 50 percent. After receiving 18 doses of pentamidine, treatment was discontinued, as symptoms had worsened and serum amylase and lipase concentrations were elevated. The patient was hospitalized and the diagnosis of acute clinical pancreatitis was made. After a 21-day hospitalization, the patient was discharged home in fair condition on hyperalimentation. DISCUSSION: Potential causes of pancreatitis, including opportunistic infections, neoplasms, and drugs, are discussed. The most probable factors associated with pancreatitis in our patient are didanosine and pentamidine therapy. CONCLUSIONS: As our patient developed pancreatitis following sequential administration of didanosine and pentamidine, it would be prudent to monitor for signs and symptoms of pancreatitis in similar cases. In addition, didanosine should be discontinued during and for one week following treatment of PCP when pentamidine is used.

Acquired Immunodeficiency Syndrome/*COMPLICATIONS Acute Disease Adult Case Report Didanosine/*ADVERSE EFFECTS Human Infusions, Intravenous Male Pancreatitis/*CHEMICALLY INDUCED Pentamidine/ADMINISTRATION & DOSAGE/*ADVERSE EFFECTS/THERAPEUTIC USE Pneumonia, Pneumocystis carinii/DRUG THERAPY JOURNAL ARTICLE



 




Information in this article was accurate in April 30, 1995. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.